Alert archive / New York / Flood Watches in 2025
Flood Watch 4, NWS Buffalo, NY
NWS Buffalo, NY issued this flood watch at May 6, 2025, 10:45 AM EDT for 9 counties in New York. It took effect at May 6, 2025, 2:00 PM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- May 6, 2025, 10:45 AM EDT (14:45 UTC)
- In effect from
- May 6, 2025, 2:00 PM EDT
- Expired
- May 7, 2025, 8:00 AM EDT
- In force
- 18 hr
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
Counties Allegany County, NY, Cayuga County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 119 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WGUS61 KBUF 061445
FFABUF
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
1045 AM EDT Tue May 6 2025
NYZ003>008-013-014-021-062245-
/O.NEW.KBUF.FA.A.0004.250506T1800Z-250507T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
Including the cities of Rochester, Newark, Fair Haven, Oswego,
Watertown, Lowville, Geneseo, Canandaigua, and Wellsville
1045 AM EDT Tue May 6 2025
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
WEDNESDAY MORNING...
* WHAT...Flash flooding caused by excessive rainfall is possible.
* WHERE...Portions of central and western New York, including the
following counties, in central New York, Jefferson, Lewis,
Northern Cayuga and Oswego. In western New York, Allegany,
Livingston, Monroe, Ontario and Wayne.
* WHEN...From 2 PM EDT this afternoon through Wednesday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Showers and thunderstorms will increase in coverage this
afternoon and evening. Periods of heavy rain may produce
amounts of 1 to 2 inches, with localized heavier amounts
possible. This rainfall falling on already saturated grounds
will result in the potential for flash flooding.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
TMA2 follow-up statements
659
WGUS61 KBUF 062230
FFABUF
Flood Watch
National Weather Service Buffalo NY
630 PM EDT Tue May 6 2025
NYZ003>008-013-014-021-071200-
/O.CON.KBUF.FA.A.0004.000000T0000Z-250507T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
Including the cities of Rochester, Newark, Fair Haven, Oswego,
Watertown, Lowville, Geneseo, Canandaigua, and Wellsville
630 PM EDT Tue May 6 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING...
* WHAT...Flash flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of central and western New York, including the
following counties, in central New York, Jefferson, Lewis,
Northern Cayuga and Oswego. In western New York, Allegany,
Livingston, Monroe, Ontario and Wayne.
* WHEN...Through Wednesday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Showers and thunderstorms continue through Tuesday evening.
Periods of heavy rain may produce amounts of 1 to 2 inches,
with localized heavier amounts possible. This rainfall
falling on already saturated grounds will result in the
potential for flash flooding.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
Brothers848 WGUS61 KBUF 071155 FFABUF Flood Watch National Weather Service Buffalo NY 755 AM EDT Wed May 7 2025 NYZ003>008-013-014-021-071300- /O.EXP.KBUF.FA.A.0004.000000T0000Z-250507T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston- Ontario-Allegany- Including the cities of Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Geneseo, Canandaigua, and Wellsville 755 AM EDT Wed May 7 2025 ...FLOOD WATCH WILL EXPIRE AT 8 AM EDT THIS MORNING... The Flash Flood Watch will expire for portions of central and western New York, including the following counties, in central New York, Jefferson, Lewis, Northern Cayuga and Oswego. In western New York, Allegany, Livingston, Monroe, Ontario and Wayne. The flash flooding threat has ended. Therefore, the Flash Flood Watch will expire at 8 AM EDT this morning. $$ TMA
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at May 6, 7:00 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 6, 7:00 AM EDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 700 AM EDT Tue May 6 2025 .SYNOPSIS... One more day with afternoon/evening thunderstorm possibilities, otherwise areas of showers will continue to pinwheel about a slow- moving low pressure system through at least Wednesday as it slowly lumbers northeast across the lower Great Lakes region today, before pushing east into New England by mid week. A cold front will then swing through our area Wednesday night bringing a cooler shot of air for the latter half of the work week. High pressure will try to build in from the northwest, while a new area of low pressure forms to our southeast bringing some uncertainty to how fast western and north-central NY will begin to dry out. && .NEAR TERM /THROUGH TONIGHT/... The center of the surface slowly slide into western NY today, moving to just west of the Genesee Valley by midday or so, while the parent upper level low hangs back just a bit to the southwest of the area. No more than widely scattered shower activity this morning with the exception of the lower Genesee Valley/Finger Lakes region, but expect numerous showers and scattered thunderstorms to develop this afternoon as a potent shortwave rotating around the cut-off low provides forcing for ascent. Diurnal heating of a still warm and moist airmass should yield some surface instability developing by mid-afternoon, while lapse rates steepen aloft with the upper low encroaching on the area. Indices continue to advertise around 1000 J/kg MUCAPE generally east of Rochester and Wellsville. Deep layer shear of around 40 knots may lead to a few organized clusters of thunderstorms. SPC has maintained a Marginal Risk to cover the threat, although have shifted the western edge slightly eastward, with less of our area now under the risk potential. Primary severe threats continue to be damaging winds and large hail. In addition, there will again be some potential for heavy rainfall which may lead to localized flooding, especially from the Genesee Valley eastward, largely due to the potential for training thunderstorms. Showers and thunderstorms will continue across the eastern half of the area into this evening, however thunderstorm activity will start to wane by later in the evening as the shortwave pivots north of the area and we lose daytime heating. Low pressure will pivot northeast into the upper Saint Lawrence Valley later tonight, however a plethora of wraparound moisture on the back side of the low will keep lighter showers going across a good portion of the area through the overnight. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The stubborn closed upper level low will finally gain momentum and move east of the forecast area Wednesday. Surface low pressure will also move northeast of the forecast area and drier air will begin to work its way into western NY. Wrap-around rain showers are likely east of the Genesee River with the highest confidence across the Finger Lakes region to the Tug Hill region. Daytime heating and cool air aloft may produce weak instability across the region. A few thunderstorms can't be ruled out across the Finger Lakes region where the best moisture axis is expected. An approaching trough from northern Ontario will shove the closed low out to sea Wednesday night. A cold front will bring much drier air to the forecast area overnight. There is a chance of rain showers overnight. Cold air advection will continue Thursday with 850mb temperatures falling to +1C by afternoon. Drier air will filter into the region from the north and most of the region will be dry. There is a slight chance of rain showers across the interior Southern Tier as moisture will linger longer to the south. The upper level trough will move overhead Thursday night. Models have been trending slower with this trough which is allowing a low level pressure graident to persist across the eastern Great Lakes region. Surface high pressure remains across the Upper Mid-West while low pressure develops off the east coast. Dry weather will continue across the region with a slight chance of rain showers from Allegany county to the Oswego county. && .LONG TERM /FRIDAY THROUGH MONDAY/... Another closed low will move across the Northeast Friday through the weekend. A coastal low is expected to form between the Mid-Atlantic to southern New England coastline. There still remains model spread in the location and speed of this system, however model consensus has the upper low moving east of the forecast area by Saturday. This will increase our chances for drier weather this weekend, especially across far western NY. Rain showers are possible if the trough and coastal low are further west than consensus Friday through Saturday. Troughing lingers through Sunday before an upper level ridge builds into the Great Lakes region for the start of next work week. Dry weather is likely across the region Sunday through Monday. The upper low will bring cool and mostly cloudy weather Friday and below normal temperatures are anticipated. Temperatures will be near normal Saturday and Sunday before going above normal Monday. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Surface low will slowly pivot northeast across western NY later this morning into the early afternoon, before crossing Lake Ontario and reaching the upper Saint Lawrence Valley by this evening. After a lull in the steadier activity (exception Genesee Valley/Finger Lakes) this morning with mainly VFR conditions and MVFR over the higher terrain, instability will build east of the low this afternoon with daytime heating, while at the same time the next shortwave trough pivots northward across the Genesee Valley/Finger Lakes region in advance of the system. This combination will again yield an uptick in showers and thunderstorms from the Genesee Valley east this afternoon, with this activity then pivoting northeast into the eastern Lake Ontario region later this afternoon into this evening. As for flight conditions, expect more in the way of MVFR CIGS from the Finger Lakes to the eastern Lake Ontario region from around mid-afternoon through the evening. May also see brief intermittent periods of MVFR/IFR in heavier showers/storms. Areas from the Genesee Valley west will remain mainly VFR through the end of the 06Z TAF period, although MVFR/IFR CIGS will start to creep back in across the western Southern Tier this evening. Wraparound light showers will continue through the overnight, along with deteriorating flight conditions with MVFR/IFR becoming predominant through the second half of the night. Outlook... Wednesday...VFR/MVFR with scattered to numerous showers. Thursday...VFR to MVFR with a chance of showers. Friday and Saturday...Mainly VFR. && .MARINE... Winds are expected to remain 15 knots or less right through the remainder of the work week. There will be some periods of light to moderate chop, but Small Craft Advisory headlines are not anticipated. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM NEAR TERM...JM SHORT TERM...HSK LONG TERM...HSK AVIATION...JM MARINE...JM
Hazardous weather outlook, May 6, 5:15 AM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 515 AM EDT Tue May 6 2025 NYZ003>008-013-014-070915- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston- Ontario- 515 AM EDT Tue May 6 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a Marginal Risk for severe weather this afternoon and evening. The primary threats will be damaging winds, large hail, and localized flooding from heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010>012-019>021-085-070915- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Allegany-Southern Erie- 515 AM EDT Tue May 6 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-070915- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 515 AM EDT Tue May 6 2025 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-070915- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 515 AM EDT Tue May 6 2025 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-070915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 515 AM EDT Tue May 6 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:40 PM EDT | Areal Flood Warning | BUF | Allegany, Cattaraugus, Erie, Genesee, Livingston, Wyoming | 15 min |
| May 5, 8:55 PM EDT | Flash Flood Warning | BUF | Allegany, Cattaraugus, Erie, Genesee, Livingston, Wyoming | 4 hr |
| May 5, 10:51 PM EDT | Areal Flood Warning | BUF | Livingston | 6 hr |
| May 6, 12:31 AM EDT | Areal Flood Warning | BUF | Allegany, Livingston, Wyoming | 10 hr |
| May 6, 5:38 PM EDT | Flash Flood Warning | BUF | Cayuga | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.